Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 129, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2018, 11:54 AM CDT for Randolph County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2018, 11:54 AM CDT (16:54 UTC)
- Expired
- Jun 21, 2018, 12:28 PM CDT
- In force
- 34 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, IL
The radar
The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
828
WUUS53 KLSX 211654
SVRLSX
ILC157-211745-
/O.NEW.KLSX.SV.W.0129.180621T1654Z-180621T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1154 AM CDT THU JUN 21 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Randolph County in southwestern Illinois...
* Until 1245 PM CDT.
* At 1154 AM CDT, a severe thunderstorm was located near Sparta,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Tilden,
Eden, Preston, Blair, Ellis Grove, Houston, Rockwood, Walsh, Welge,
New Palestine and Shiloh Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3795 8960 3785 8966 3784 8966 3782 8968
3781 8968 3782 8971 3785 8974 3785 8979
3787 8980 3788 8980 3791 8984 3788 8989
3803 8993 3821 8979 3822 8959
TIME...MOT...LOC 1654Z 245DEG 40KT 3807 8976
HAIL...1.00IN
WIND...60MPH
$$
Glass2 follow-up statements
722
WWUS53 KLSX 211709
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1209 PM CDT THU JUN 21 2018
ILC157-211745-
/O.CON.KLSX.SV.W.0129.000000T0000Z-180621T1745Z/
Randolph IL-
1209 PM CDT THU JUN 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR EASTERN RANDOLPH COUNTY...
At 1209 PM CDT, a severe thunderstorm was located near Percy, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Tilden,
Eden, Blair, Rockwood, Welge, New Palestine and Shiloh Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 8981 3792 8982 3801 8984 3821 8973
3821 8959 3795 8960 3785 8966 3784 8966
3782 8968 3781 8968 3782 8971 3785 8974
3785 8979 3787 8980 3788 8980
TIME...MOT...LOC 1709Z 247DEG 30KT 3810 8962
HAIL...1.00IN
WIND...60MPH
$$
Glass452
WWUS53 KLSX 211728
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1228 PM CDT THU JUN 21 2018
ILC157-211738-
/O.CAN.KLSX.SV.W.0129.000000T0000Z-180621T1745Z/
Randolph IL-
1228 PM CDT THU JUN 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3788 8981 3792 8982 3801 8984 3821 8973
3821 8959 3795 8960 3785 8966 3784 8966
3782 8968 3781 8968 3782 8971 3785 8974
3785 8979 3787 8980 3788 8980
TIME...MOT...LOC 1725Z 245DEG 40KT 3819 8938
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:56 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 21, 6:56 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 656 AM CDT Thu Jun 21 2018 .SHORT TERM... (Through Late Tonight) Issued at 425 AM CDT Thu Jun 21 2018 A slow-moving stacked low pressure system will bring periods of SHRA/TSRA to the area today as it moves from IA into MO and IL. The surface low associated with this system was located over northwestern IA early this morning per METARs and satellite imagery. This surface low will initially retrograde slightly towards the IA/NEB border before moving south to southeastward into MO today. Meanwhile, a new surface low will develop farther to the east. The stacked low pressure system will push a cold front through the region as it slowly moves southeastward today. The combination of an upper low as well as surface boundaries will produce periods of SHRA/TSRA across the area today. The greatest coverage is expected after 18z when the surface cold front will be approaching the area. Models depict 20-30 kts of 0-6km shear across the southern half of the CWA, and when combined with the expected position of the cold front, this suggests a few strong to severe storms are possible this afternoon and evening across the southeastern one-third to one- quarter of the CWA. The concern with a slow-moving upper low overhead is that there will be a large amount of ambient vorticity. This environment could contribute to rotating updrafts in SHRA/TSRA, and even shallow convection which otherwise appears unremarkable could quickly acquire supercellular characteristics. One additional concern with an upper low at this time of year is the potential for cold air funnels. Cold air funnels are climatologically favored during the late afternoon and early evening hours during the summer months when a slow-moving upper low is overhead. Cold air funnels are attached to the bases of shallow fair-weather cumulus clouds and rarely reach the ground, but they are often photogenic and attract a lot of attention. Kanofsky .LONG TERM... (Friday through Wednesday) Issued at 425 AM CDT Thu Jun 21 2018 The upper LO that was the primary driver of our weather for the short-term period will begin Friday morning just east of STL and will spend Friday slowly exiting our region to the east with its influence waning as it does so. By this point, the system is expected to have become vertically stacked and will exhibit deep cyclonic flow Friday for most of our region. This will justify likely or higher PoPs for most areas near and east of the Mississippi River. Synoptically, the position of the stacked LO pressure system will be favorable for an extensive area of low cloudiness that will probably persist for much of the day. Being late June, it will be tough to lock the sun out all day, but it does appear that the sun will have precious few windows of time. This should result in an unusually cool day with max temps forecast in the mid to upper 70s for much of the area. If this forecast is realized, it will be the first time max temps have failed to reach 80F since May 18th for STL, June 4th for COU, and May 20th for UIN. A reflection of the impressive string of unseasonably warm temps that have prevailed the past two months. With the stacked LO pressure system passing to our east, the surface cold front should finally make its push thru our region late Friday and settle just to our south for the weekend. A zonal flow is expected to exist aloft and will continue to shuffle along upper level disturbances to maintain a steady rain threat for the weekend, but mainly in southern MO. High pressure is anticipated to build into the western Great Lakes by late in the weekend and should act as a reinforcer of the seasonable temps (for a change) for another day or so. Already by early next week, the upper RIDGE will begin to re-assert itself over the central CONUS, with another round of showers and thunderstorms expected as a surface warm front moves thru, probably around Tuesday. This will end the string of near average to below average temp days, with high levels of heat potentially making a return by the middle of next week. TES && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 637 AM CDT Thu Jun 21 2018 SPECIFICS FOR KUIN, KCOU: Satellite imagery and METARs showed an area of MVFR clouds (with a few breaks) across the region at 12z, and cigs should vary between VFR and MVFR during the first 0-6 hours of the valid TAF period until cloud bases rise. Periods of SHRA/TSRA are expected between 15z and 22/03z. An extensive area of MVFR clouds was located on the back side of a low pressure system, and this area of clouds is expected to move over the terminals after 21z. Cloud bases may lower to IFR after 22/00z, but confidence was too low to include prevailing IFR in the KCOU and KUIN TAFs at 12z. SPECIFICS FOR KSTL, KSUS, KCPS: An area of MVFR clouds (with a few breaks) was moving across the St. Louis metropolitan area at TAF issuance. Ceilings should vary between VFR and MVFR during the first 0-6 hours of the valid TAF period until cloud bases rise. Periods of SHRA/TSRA are expected between 18z and 03z. An extensive area of MVFR clouds was located on the back side of a low pressure system, and this area of clouds is expected to move over the terminals after 00z. It is possible that cloud bases may even lower to IFR after 03z, but this appears more likely for locations farther north of the St. Louis area. Kanofsky && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 21, 4:05 AM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 405 AM CDT Thu Jun 21 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 405 AM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Thunderstorms will be likely, mainly during the afternoon and early evening hours. Isolated severe storms will be possible this afternoon and early evening, with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms across at least a portion of the area each day. Isolated severe storms will be possible Saturday afternoon and evening, mainly south of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early this evening. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:16 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 44 min |
| Jun 20, 7:57 PM CDT | Special Weather Statement | LSX | Macoupin | 48 min |
| Jun 21, 11:57 AM CDT | Special Weather Statement | LSX | Bond, Montgomery | 48 min |
| Jun 21, 4:37 PM CDT | Special Weather Statement | LSX | Washington | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.